Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 62, NWS Charleston, SC

May 13, 2011Allendale County, Hampton County, Jasper County, South Carolina; Bulloch County, Effingham County, Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 13, 2011, 7:47 PM EDT for Allendale County, Hampton County, Jasper County, South Carolina; Bulloch County, Effingham County, Screven County, Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 7:47 PM EDT (23:47 UTC)
Expired
May 13, 2011, 8:45 PM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Bulloch County, GA, Effingham County, GA, Screven County, GA, Allendale County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WUUS52 KCHS 132347
SVRCHS
GAC031-103-251-SCC005-049-053-140045-
/O.NEW.KCHS.SV.W.0062.110513T2347Z-110514T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCREVEN COUNTY IN EAST CENTRAL GEORGIA...
  EAST CENTRAL BULLOCH COUNTY IN SOUTHEAST GEORGIA...
  NORTHERN EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
  SOUTHWESTERN HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA...
  WEST CENTRAL JASPER COUNTY IN SOUTHERN SOUTH CAROLINA...
  SOUTH CENTRAL ALLENDALE COUNTY IN WEST CENTRAL SOUTH CAROLINA...

* UNTIL 845 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...9 MILES SOUTHWEST OF OLIVER...MOVING EAST    
  AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS
  IN STATESBORO GEORGIA.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...
  HAIL UP TO QUARTER SIZE...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  OLIVER...CAPTOLO...EGYPT...NEWINGTON...HUNTERS...KILDARE...
  SHAWNEE...SHIRLEY...GARNETT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3289 8141 3248 8115 3239 8156 3267 8174
TIME...MOT...LOC 2347Z 249DEG 18KT 3248 8166

$$
4 follow-up statements
144 
WWUS52 KCHS 140001
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 PM EDT FRI MAY 13 2011

GAC031-103-251-SCC005-049-053-140045-
/O.CON.KCHS.SV.W.0062.000000T0000Z-110514T0045Z/
SCREVEN GA-BULLOCH GA-ALLENDALE SC-EFFINGHAM GA-HAMPTON SC-JASPER SC-
801 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WEST CENTRAL JASPER...SOUTHWESTERN HAMPTON...NORTHERN
EFFINGHAM...SOUTH CENTRAL ALLENDALE...EAST CENTRAL BULLOCH AND
SOUTHERN SCREVEN COUNTIES...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF 
SYLVANIA TO 9 MILES SOUTHEAST OF STATESBORO...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALTMAN...
CAPTOLO...CLYO...EGYPT...HUNTERS...KILDARE...NEWINGTON...OLIVER...
SHAWNEE...GARNETT AND SHIRLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3289 8141 3248 8115 3239 8156 3267 8174
TIME...MOT...LOC 0002Z 249DEG 18KT 3270 8153 3240 8163

$$
411 
WWUS52 KCHS 140014
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
814 PM EDT FRI MAY 13 2011

GAC031-103-251-SCC005-049-053-140045-
/O.CON.KCHS.SV.W.0062.000000T0000Z-110514T0045Z/
SCREVEN GA-BULLOCH GA-ALLENDALE SC-EFFINGHAM GA-HAMPTON SC-JASPER SC-
814 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WEST CENTRAL JASPER...SOUTHWESTERN HAMPTON...NORTHERN
EFFINGHAM...SOUTH CENTRAL ALLENDALE...EAST CENTRAL BULLOCH AND
SOUTHERN SCREVEN COUNTIES...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF 
SYLVANIA TO 13 MILES EAST OF STATESBORO...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALTMAN...
CAPTOLO...CLYO...EGYPT...HUNTERS...KILDARE...NEWINGTON...OLIVER...
SHAWNEE...GARNETT AND SHIRLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL...TAKE COVER IMMEDIATELY. LARGE HAIL CAN BE DESTRUCTIVE TO
AUTOMOBILES...ROOFS...AND GLASS SURFACES SUCH AS SKYLIGHTS AND
WINDOWS. PETS AND LIVESTOCK ARE PARTICULARLY VULNERABLE TO HAIL. IF
POSSIBLE...BRING ANIMALS INTO A SHELTER.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3289 8141 3248 8115 3239 8156 3267 8174
TIME...MOT...LOC 0015Z 249DEG 18KT 3275 8147 3244 8155

$$
406 
WWUS52 KCHS 140031
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
831 PM EDT FRI MAY 13 2011

GAC031-140041-
/O.CAN.KCHS.SV.W.0062.000000T0000Z-110514T0045Z/
BULLOCH GA-
831 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BULLOCH COUNTY
HAS BEEN CANCELLED...

LAT...LON 3242 8148 3257 8151 3269 8155 3289 8141
      3248 8115
TIME...MOT...LOC 0031Z 249DEG 18KT 3278 8138 3247 8146

$$

GAC103-251-SCC005-049-053-140045-
/O.CON.KCHS.SV.W.0062.000000T0000Z-110514T0045Z/
SCREVEN GA-ALLENDALE SC-EFFINGHAM GA-HAMPTON SC-JASPER SC-
831 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WEST CENTRAL JASPER...SOUTHWESTERN HAMPTON...NORTHERN
EFFINGHAM...SOUTH CENTRAL ALLENDALE AND SOUTHEASTERN SCREVEN
COUNTIES...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SHIRLEY
TO EGYPT...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLYO...
EGYPT...KILDARE...NEWINGTON...SHAWNEE...GARNETT AND SHIRLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS...TAKE COVER IMMEDIATELY. SEVERE THUNDERSTORM WINDS CAN BE AS
DESTRUCTIVE AS A TORNADO AND ARE CAPABLE OF FLIPPING AUTOMOBILES AND
MOBILE HOMES. ABANDON VEHICLES AND MOBILE HOMES FOR MORE SUBSTANTIAL
SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID
WINDOWS.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

&&

LAT...LON 3242 8148 3257 8151 3269 8155 3289 8141
      3248 8115
TIME...MOT...LOC 0031Z 249DEG 18KT 3278 8138 3247 8146

$$
041 
WWUS52 KCHS 140043
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT FRI MAY 13 2011

GAC103-251-SCC005-049-053-140053-
/O.EXP.KCHS.SV.W.0062.000000T0000Z-110514T0045Z/
SCREVEN GA-ALLENDALE SC-EFFINGHAM GA-HAMPTON SC-JASPER SC-
843 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JASPER...
SOUTHWESTERN HAMPTON...NORTHERN EFFINGHAM...SOUTH CENTRAL ALLENDALE
AND SOUTHEASTERN SCREVEN COUNTIES WILL EXPIRE AT 845 PM EDT...

AT 842 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT...
THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF
ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

TO REPORT HAIL OR WIND DAMAGE...CONTACT THE CHARLESTON NATIONAL
WEATHER SERVICE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING
#WXREPORT.

LAT...LON 3242 8148 3257 8151 3269 8155 3289 8141
      3248 8115
TIME...MOT...LOC 0043Z 249DEG 18KT 3280 8131 3249 8139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:59 PM EDT, 48 minutes earlier.

Area forecast discussion, May 13, 6:59 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
659 PM EDT FRI MAY 13 2011

.SYNOPSIS...
THE UPPER RIDGE WILL WEAKEN OVER THE REGION THROUGH TONIGHT AS A
LEE-SIDE SURFACE TROUGH DEVELOPS OVER THE INLAND CAROLINAS. A COLD
FRONT WILL CROSS THE AREA LATE SAT EVENING FOLLOWED BY A SECONDARY
FRONT MON NIGHT. WEAK HIGH PRES WILL BUILD OVER THE REGION THROUGH
THE REMAINDER OF THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
RADAR SHOWS THE SEA BREEZE POISED TO MOVE INTO THE ALLENDALE-
TATTNALL CORRIDOR. ATMOSPHERE AHEAD OF THE BOUNDARY IS VERY
UNSTABLE WITH SBCAPES IN EXCESS OF 3000 J/KG WITH LI/S -6 TO -8C.
CONVECTIVE ACTIVITY WILL LIKELY INCREASE AHEAD OF THE SEA BREEZE
SHORTLY WITH AN ISOLATED SEVERE TSTM POSSIBLE. DCAPES NOTED OVER
1500 J/KG WITH LOW WBZ. UPDATED OUR GRIDDED AND TEXT FCSTS TO
INCREASE POPS SLIGHTLY TO 30 PERCENT WELL INLAND. ALSO MODIFIED
HOURLY POPS...CLOUD COVER AND TEMPERATURES TO BETTER FIT GOING
TRENDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE UPPER RIDGE WILL QUICKLY BREAK DOWN BY SATURDAY MORNING AS A
BROAD TROUGHING PATTERN DEVELOPS ACROSS THE EASTERN STATES. THIS
TRANSITION WILL ALLOW SEVERAL POTENT SHORTWAVES TO ROTATE
COUNTERCLOCKWISE AROUND THE TROUGH AXIS SATURDAY THROUGH MONDAY.

ON SATURDAY THE FIRST SHORTWAVE WILL SWING ACROSS THE AREA BRINGING
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING
COLD FRONT. MOST MODELS KEEP MAJORITY OF THE AREA DRY DURING THE
LATE MORNING HOURS. HOWEVER...WITH INCREASING LOW LEVEL MOISTURE
PROFILES THROUGH THE DAY AND INCREASING INSTABILITY...HAVE
MAINTAINED HIGH-END CHANCE TO LIKELY POPS FOR SATURDAY AFTERNOON.
INSTABILITY FACTORS COULD INCREASE IF THERE ARE ENOUGH BREAKS IN
CLOUD COVERAGE DURING THE LATE MORNING HOURS. NAM AND GFS CONTINUE
TO SHOW DECENT LIFTED INDICES BETWEEN -4C AND -6C IN THE AFTERNOON
AS THE UPPER LEVELS COOL. THE STORM PREDICTION CENTER CONTINUES TO
KEEP THE FORECAST AREA IN A SLIGHT RISK FOR SATURDAY AND SATURDAY
NIGHT. EXPECT CONVECTION TO DEVELOP INLAND ACROSS SOUTHEAST
GEORGIA AND CONTINUE TO TRACK ACROSS THE CWA THROUGH THE
AFTERNOON. THEN THE BULK OF MOISTURE IS EXPECTED TO TRANSITION
NORTHEASTWARD MAINLY ACROSS SOUTHEAST SOUTH CAROLINA AREAS OF THE
CWA BY LATE AFTERNOON AND INTO THE EVENING. CONVECTION WILL THEN
LINGER INTO THE FIRST PORTION OF THE OVERNIGHT PERIOD AS
WELL...THUS HAVE SLIGHTLY INCREASE POPS ACROSS SOUTH CAROLINA
AFTER SUNSET AND PRIOR TO 03Z.

THE PASSAGE OF THE COLD FRONT IS EXPECT LATE SATURDAY NIGHT WHICH
WILL ALLOW WEAK HIGH PRESSURE TO BRIEFLY BUILD INTO THE AREA. THIS
WILL RESULT IN MUCH DRIER CONDITIONS ON SUNDAY. MODEL SOUNDINGS
SHOW DECREASING LOW LEVEL MOISTURE WITH PWATS DROPPING BELOW 1.0
INCH. OVERALL HAVE A DRY FORECAST FOR SUNDAY WITH THE EXCEPTION OF
THE TRI COUNTY AREA. HAVE CONFINED SLIGHT CHANCE POPS FOR THESE
AREAS AS LOW LEVEL MOISTURE WILL REMAIN JUST A SLIGHT BIT HIGHER
THERE AND A LINGERING ISOLATED SHOWERS COULD AFFECT THE AREA.

THE UPPER LOW WILL DEEPEN ON MONDAY AND SEND A FEW RIPPLES OF
SHORTWAVE ENERGY THROUGH THE CAROLINAS AND SOUTHEAST GEORGIA. A
FAIRLY DRY BOUNDARY LAYER WILL LIMIT LOW-LEVEL INSTABILITY BUT
ENOUGH DEEP LAYERED MOISTURE RETURN AHEAD OF THE SECONDARY COLD
FRONT MONDAY NIGHT SHOULD ALLOW FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS PRIOR TO THE PASSING OF THE FRONT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN ANOMALOUS TROUGH UPPER PATTERN IS EXPECTED TO CONTINUE MONDAY
NIGHT THROUGH ABOUT WEDNESDAY BEFORE UPPER RIDGING TAKES PLACE LATE
IN THE WEEK. FOR THE MOST PART WE HAVE A DRY FORECAST...WITH TEMPS
BELOW NORMAL TO START THE PERIOD BEFORE WARMING TO NEAR/ABOVE NORMAL
BY LATE WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FORECAST THROUGH 18Z TMRW BUT CONFIDENCE IS NOT
GREAT THAT BOTH TERMINALS...PARTICULARLY KCHS...WILL ESCAPE
WITHOUT HAVING MVFR OR LOWER CONDITIONS EITHER THIS EVENING AND/OR
MIDDAY TOMORROW DUE TO CONVECTION. PRECIP CHANCES ARE LOW THROUGH
18Z TOMORROW...WITH AROUND 20 PERCENT CHC THROUGH TONIGHT THEN
INCREASING TO 40/50 PERCENT BY MIDDAY TOMORROW. WITH A SURFACE
TROUGH FORMING OVER THE INLAND CAROLINAS TONIGHT FOLLOWED BY AN
INCOMING COLD FRONT TOMORROW...CONVECTION MAY IMPACT EITHER
TERMINAL BUT CONFIDENCE TOO LOW AT THIS POINT TO EVEN HIGHLIGHT CB
DUE TO TIMING AND COVERAGE DIFFERENCES AMONG THE VARIOUS MODELS.
HAVE ALSO OPTED TO NOT INCLUDE FOG SINCE ENHANCED LOW LEVEL WINDS
WILL KEEP THE ATMOSPHERE MIXED ENOUGH TO PREVENT MOISTURE SETTLING
NEAR THE SURFACE.

EXTENDED AVIATION OUTLOOK...OCCASIONAL MVFR CONDITIONS SAT NIGHT.
SCATTERED SHRA/TSRA POSSIBLE MONDAY WITH VFR THEREAFTER.

&&

.MARINE...
WINDS WILL INCREASE ALONG THE LAND/SEA INTERFACE IN SOUTH CAROLINA
THIS EVENING INTO TONIGHT AS AN INCREASING SW LOW LEVEL JET IS
FORECAST. THE WARMER SHELF WATERS WILL ALSO BE CONDUCIVE TO THE
INCREASED WINDS...BUT ALL INDICATIONS ARE THAT WIND SPEEDS WILL
REMAIN BELOW SMALL CRAFT ADVY THRESHOLDS. THERE MAY BE THE
OCCASIONAL GUST IN THE 20-25 KT RANGE THIS EVENING IN NOCTURNAL
SURGING...BUT NOT FREQUENT ENOUGH TO JUSTIFY SCA HEADLINES. SWELL
WAVES CLOSE TO 3 FT WILL KEEP SEAS ELEVATED 3 TO 5 FT...HIGHEST
BEYOND 20 NM OFF THE COAST.

THE PRESSURE GRADIENT WILL TIGHTEN IN ASSOCIATION WITH THE
APPROACHING COLD FRONT SATURDAY. WINDS WILL REMAIN SHY OF SMALL
CRAFT CRITERIA WITH SEAS REMAINING CAPPED AT 4 TO 5 FEET AND GUSTS
GENERALLY MAXED AROUND 20 KNOTS. THE GRADIENT WILL REMAIN FAIRLY
TIGHT THROUGH MID WEEK AS A SERIES OF SHORTWAVES TRACK ACROSS
THE WATERS. STILL...CONDITIONS WILL CONTINUE TO FALL SHORT OF SCA
CRITERIA THUS AM NOT EXPECTING THE NEED FOR ANY SMALL CRAFT
ADVISORIES AT THIS TIME.

RIP CURRENTS...WE HAVE MAINTAINED A MODERATE RISK OF RIP CURRENTS
FOR SATURDAY...DUE TO 15 KNOT WINDS MAINLY ONSHORE WINDS...THE
UPCOMING PERIGEE AND MOST IMPORTANTLY SMALL 2 TO 3 FOOT SWELLS
EVERY 10-11 SECONDS. AN ELEVATED RISK MAY CONTINUE THROUGH THE
WEEKEND WITH CONTINUED SMALL SWELLS AND ADDITIONAL ASTRONOMICAL
INFLUENCES FROM THE UPCOMING FULL MOON.

&&

.TIDES/COASTAL FLOODING...
TIDES HAVE BEEN RUNNING BETWEEN 0.7FT AND 1.0FT ABOVE PREDICTED
VALUES AT BOTH CHARLESTON HARBOR AND FORT PULASKI OVER THE PAST
DAY OR SO. GIVEN THESE CONTINUED TRENDS...IT WOULD APPEAR THAT
FORT PULASKI WOULD FALL SHORT OF SHALLOW COASTAL FLOODING CRITERIA
BUT CHARLESTON WOULD RUN VERY CLOSE. HOWEVER...THE RECENT ANOMALY
TREND OVER THE PAST FEW HOURS HAS BEEN DOWNWARD DESPITE THAT
TIDES ARE STILL RISING TO THE HIGH TIDE EXPECTED TO OCCUR SHORTLY
AFTER 5PM EDT. CONFIDENCE IS TOO LOW AT THIS POINT AND WOULD
PREFER TO SEE HOW TRENDS EVOLVE AFTER THE HIGH TIDE CYCLE THIS
EVENING BEFORE POSTING A COASTAL FLOOD ADVISORY. WILL ADD ITS
MENTION TO THE HWO /HAZARDOUS WEATHER OUTLOOK/ FOR NOW AND LET
LATER SHIFTS EVALUATE TRENDS.

TIDES WILL CONTINUE TO BE RUN HIGH THROUGH THE WEEKEND INTO EARLY
NEXT WEEK DUE TO ASTRONOMICAL FACTORS. ALTHOUGH PREVAILING WIND
FLOW WILL BE FROM THE SOUTHWEST WHICH IS NOT USUALLY CONDUCIVE TO
EXTRATROPICAL SURGE...PERSISTENT LOW PRESSURE OVER THE EASTERN
HALF OF THE COUNTRY MAY ALLOW FOR A CONSIDERABLE SURGE. THUS
SHALLOW COASTAL FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH
TIDE...ESPECIALLY THIS WEEKEND DURING THE EVENING HIGH TIDES AND
BEFORE WINDS BECOME A BIT MORE OFFSHORE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 13, 4:43 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT FRI MAY 13 2011

GAZ117-119-139-141-SCZ048>051-142045-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
443 PM EDT FRI MAY 13 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FROM LATE SATURDAY MORNING THROUGH THE EVENING HOURS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

COASTAL FLOODING...SHALLOW COASTAL FLOODING IS POSSIBLE SATURDAY
THROUGH MONDAY AROUND THE TIMES OF HIGH TIDE.

RIP CURRENTS...THERE MAY BE AN ELEVATED RISK FOR RIP CURRENT
DEVELOPMENT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ052-142045-
TIDAL BERKELEY-
443 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL FLOODING...SHALLOW COASTAL FLOODING IS POSSIBLE SATURDAY
THROUGH MONDAY AROUND THE TIMES OF HIGH TIDE.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FROM LATE SATURDAY MORNING THROUGH THE EVENING HOURS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-142045-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
443 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FROM LATE SATURDAY MORNING THROUGH THE EVENING HOURS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 6:42 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT FRI MAY 13 2011

GAZ099-132315-
CANDLER-
642 PM EDT FRI MAY 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY
THROUGH 715 PM EDT...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR METTER MUNICIPLE AIRPORT...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE AND METTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3252 8203 3240 8194 3230 8213 3241 8219
TIME...MOT...LOC 2242Z 236DEG 19KT 3239 8209
Special weather statement, May 13, 7:13 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
713 PM EDT FRI MAY 13 2011

GAZ088-099-100-132345-
BULLOCH-CANDLER-SCREVEN-
713 PM EDT FRI MAY 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
CANDLER COUNTIES THROUGH 745 PM EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PULASKI...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DOVER...GEORGIA SOUTHERN...HOPEULIKIT...LEEFIELD...MIDDLEGROUND...
PORTAL...PULASKI...REGISTER...STATESBORO AND WESTSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3263 8171 3242 8160 3231 8201 3248 8208
TIME...MOT...LOC 2314Z 250DEG 15KT 3243 8194
Local storm report, May 13, 7:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
734 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     STATESBORO              32.45N  81.78W
05/13/2011                   BULLOCH            GA   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE ON SOUTH COLLEGE STREET IN
            DOWNTOWN STATESBORO.

&&

EVENT NUMBER CHS1100386

VB
Special weather statement, May 13, 7:41 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
741 PM EDT FRI MAY 13 2011

GAZ116>119-138-140015-
COASTAL BRYAN-COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM-INLAND
LIBERTY-
741 PM EDT FRI MAY 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...CHATHAM AND
BRYAN COUNTIES THROUGH 815 PM EDT...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FLEMING...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
RICHMOND HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3212 8133 3191 8115 3185 8146 3200 8152
TIME...MOT...LOC 2341Z 248DEG 15KT 3193 8145
Local storm report, May 13, 7:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
743 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     4 NE STATESBORO         32.48N  81.74W
05/13/2011  M45 MPH          BULLOCH            GA   AWOS

&&

EVENT NUMBER CHS1100387

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:40 PM EDTCoastal Flood StatementCHS80 min
May 13, 7:51 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton54 min
May 13, 6:42 PM EDTSpecial Weather StatementCHSCandler33 min
May 13, 7:13 PM EDTSpecial Weather StatementCHSBulloch32 min
May 13, 7:22 PM EDTSevere Thunderstorm WarningCHSBulloch, Screven68 min
May 13, 7:41 PM EDTSpecial Weather StatementCHSBryan34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.